Kentucky, 2021

Damaging Wind in Kentucky, June 28, 2021

June 28, 2021 · NWS JKL · 1 event in 1 county or zone

Bright sunshine, combined with high humidity and very warm temperatures, led to a moderately to highly unstable atmosphere by the late afternoon of June 28th. In this primed environment, a weak shortwave, traversing the southwest periphery of a strong upper level high situated over the Mid-Atlantic, sparked scattered pulse-type storms through much of the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Bright sunshine, combined with high humidity and very warm temperatures, led to a moderately to highly unstable atmosphere by the late afternoon of June 28th. In this primed environment, a weak shortwave, traversing the southwest periphery of a strong upper level high situated over the Mid-Atlantic, sparked scattered pulse-type storms through much of the evening. While almost all of the storms developed and dissipated quickly, the strongest and most persistent storm of the day moved from Virginia into Pike County and produced torrential downpours, nearly continuous lightning, and some severe wind damage before dissipating near Pikeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 4:20 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 28, 4:20 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
520 PM EDT Mon Jun 28 2021

.UPDATE...
Issued at 520 PM EDT MON JUN 28 2021

Quick update to the PoPs to better represent current activity
across the south. Brought hourly grids up to date with latest obs
as well. Still expecting activity to wane over the next 2-3
hours...with the approach of sunset. Could be a strong storm or
two with some small hail and/or gusty winds.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 446 PM EDT MON JUN 28 2021

Aloft, a 595 dm high pressure sits over the Mid Atlantic coast.
Now...TS Danny is spinning westward along the southern periphery
of the high. A weak short wave impulse is also tracking west-
northwest around the south side of the high. This feature is
helping to kick off some isold to widely scattered shower and
thunderstorm activity late this afternoon. The high will build
further westward overnight, effectively capping off or stabilizing
the environment for tomorrow. Thus there should be much less
convective activity tomorrow as compared to today. At this time it
would appear Danny will have limited affect on our sensible
weather tomorrow as it tracks into the Tennessee Valley, though
maintained a 20-30 PoP just in case. The greatest threat of rain
(highest PoPs) will reside in our southwest and along the
Kentucky/Tennesseee state line.

MLCAPES have climbed to between 2500 and 3000 J/kg this afternoon.
However, shear is minimal. Thus storm mode will be of the
ordinary pulse type variety. A high freezing level of nearly 15
kft and slow storm motions of <10 kts suggests the potential for
some heavy rainers for stronger storms that do pass any given
location. Would not rule out some small hail and gusty winds in
the vicinity of the strongest storms late this afternoon, mainly
due to precipitation loading. But overall activity is expected to
remain below severe thresholds. Activity will also wane over the
next 2-3 hours with loss of diurnal heating.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM EDT MON JUN 28 2021

We will begin the long term period with ridging across the
Southeast US and upper level low and trough axis northward across
Canada. A cold front will push toward the Ohio Valley, as heights
begin to fall due to breaking down of the ridge. This will lead to
increased chances of showers and thunderstorms especially by
Thursday, as this front is set to move through the lower Ohio
Valley. This could lead to periods of heavy rainfall, as the PWATs
climb closer to 2 inches by the end of the week. However, the
front looks to progress east fast enough to lead to only minor
issues if any at this time. Overall instability will be ample by
Thursday but the shear will be weak, and therefore the overall
severe weather threat looks low at this time.

This front and anomalously deep trough will usher in a much cooler
airmass for the holiday weekend. The guidance has been disagreeing
on the evolution and strength of this upper level trough leading
to vastly differing scenarios in terms of how the weekend weather
will play out. You have one camp that keeps it wetter and one that
ushers in drier weather. Of interest has been a shift in the
deterministic ECMWF which now shows a closed low northeast of the
area by weeks end, and this is a push closer to the GFS solution
which keeps a closed low slowly moving eastwards across the Ohio
Valley this weekend. This GFS solution would keep it much more
active and less desirable for the holiday weekend. The 00Z cluster
analysis of 90 ensembles shows most solutions lean toward a more
open wave and this would be better solution for more progressive
but cooler weather in the wake of the cold front. Either way we
will be looking at below normal temperatures for the weekend and
for now will keep at least slight to chance PoPs going through the
weekend closer to the NBM solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 232 PM EDT MON JUN 28 2021

VFR flight conditions expected through the period. However, will
see typically lower VSBYS in our river valleys tonight for fog.
Toned back threat of thunder a bit for this afternoon as
convection has been slow to develop due to what appears to be
some warming aloft. However, a weak disturbance moving through
the region may be enough to initiate some scattered showers and
thunderstorms by late this afternoon, before loss of more
significant daytime heating. Winds will be generally light and
variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, Jun 28, 6:45 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
745 AM EDT Mon Jun 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
745 AM EDT Mon Jun 28 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today, mainly during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday.

There is also the potential for heavy rainfall with thunderstorms
Thursday through Friday as a slow moving cold front passes the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/HAS

In the hours before

Special weather statement, Jun 28, 3:26 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
426 PM EDT Mon Jun 28 2021

KYZ117-282100-
Leslie-
426 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LESLIE COUNTY...

At 425 PM EDT, a strong thunderstorm was located over Hoskinston, or
near Hyden, moving northwest at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hoskinston, Asher, Essie, Stinnett and Hosea.

LAT...LON 3708 8333 3703 8337 3707 8349 3714 8344
TIME...MOT...LOC 2025Z 120DEG 6KT 3706 8337

GEOGERIAN
Special weather statement, Jun 28, 4:09 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT Mon Jun 28 2021

KYZ112-114>116-282145-
Clay-Breathitt-Perry-Owsley-
509 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN PERRY...SOUTHWESTERN BREATHITT AND NORTH CENTRAL CLAY
COUNTIES...

At 509 PM EDT, a strong thunderstorm was located over Lucky Fork, or
10 miles southeast of Booneville, moving west at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buckhorn, Mistletoe, Trixie, Morris Fork, Valjean, Taff, Teges,
Arnett, Ricetown, Conkling, Newfound, Lucky Fork, Dalesburg, Gobbard
and Sebastian.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3743 8349 3733 8346 3727 8367 3739 8371
TIME...MOT...LOC 2109Z 070DEG 20KT 3735 8356

GEOGERIAN
Special weather statement, Jun 28, 4:22 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
522 PM EDT Mon Jun 28 2021

KYZ120-282145-
Pike-
522 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY...

At 522 PM EDT, a strong thunderstorm was located over Coleman, or 13
miles north of Breaks Interstate, moving northwest at 15 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Kimper, Coleman, Mcandrews, Jamboree, Board Tree and Phelps.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3747 8210 3740 8222 3751 8238 3762 8222
TIME...MOT...LOC 2122Z 138DEG 11KT 3747 8221

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 28, 4:38 PM EST
Where
Pike County, 1.55 mi ESE of Kimper
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
37.493, -82.323

Pike County dispatch reported that strong thunderstorm wind gusts had knocked down a tree onto Upper Johns Creek Road near Kimper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957543.